Vintage Park Assisted Living, LLC
800.876.3144
Vintage Park Assisted Living Communities provides quality care and services for an all-inclusive price. Eighteen award winning communities to choose from in Kansas.

Recognizing the Signs of Serious Medication Side Effects in Seniors

Medications can drastically improve the health and wellbeing of your senior loved one, but both prescription and over-the-counter drugs can have particularly adverse effects in older individuals, react negatively with each other, or cause dangerous side effects. Whether they are used for diabetic care, to treat arthritis, or for any other reason, medications can cause side effects in seniors.

Overdose Side Effects

Accounting for a significant number of adverse reactions to medications, overdoses can be extremely dangerous. In many cases, the overdose will cause an exaggeration of the drug’s intended effect. For example, a diabetic may begin sweating or experience nausea, weakness, or palpitations after taking insulin or an oral antidiabetic medication that reduces their blood sugar levels too drastically. A senior who takes medication for high blood pressure may become light-headed or dizzy if their dosage is too high.

Idiosyncratic Side Effects

Less understood than overdose reactions, idiosyncratic describes medication side effects that are often serious and unpredictable. These reactions are typically rare, and may result due to a hypersensitivity or allergic reaction to the medication. Examples of idiosyncratic reactions can include anemia, jaundice, or impaired vision.

Serious Side Effects

Studies have shown that increasing age and the rate of adverse medication reactions may be correlated for some medical conditions. This may be due to the medication’s impact on older patients, whose body chemistry and organ function can be different from younger individuals. Common signs of serious medication side effects include:

  • Dizziness—This may seem like a minor side effect, but dizziness can lead to falls and broken hips, which can take a serious toll on an elderly individual’s health.
  • Muscle pain—Due to their effect on the brain, some medications are linked to loss of coordination and muscle pain.
  • Abdominal pain—This symptom can indicate an adverse reaction to type 2 diabetes drugs and can indicate pancreatitis or pancreatic cancer.

At Vintage Park Assisted Living Communities, we offer assisted living, diabetes management programs, and short-term care in Kansas. To learn more about our services and locations, contact us today at 1-800-876-3144.

Comments

No Comments Posted

14430 Metcalf Avenue
Overland Park, KS 66223